When you have an addiction, the first step in getting sober is detox, or detoxification, which eliminates the drug or substance from your body. Going "cold turkey" can be frightening because one don't know how the body is going to react. If someone has been using a significant amount of drugs or alcohol for a long time, it can EVEN be dangerous. Withdrawal is the term used to describe the body's reaction to not getting the substances that it is dependent on. It takes time for the body to adjust, so how do you know if it's medically safe for you to detox on your own? It depends on what substance a person is addicted to. Drugs that can cause severe, and even life-threatening withdrawal symptoms include: Barbiturates, such as Amytal, Luminal, Nembutal and Seconal; Benzodiazepines, like Xanax, Valium, Ativan, Librium and Klonopin; And alcohol! Symptoms of withdrawal for barbiturates include nausea, increased heart rate, restlessness, muscle pain, insomnia, hallucinations, convulsions, delirium, and death. Withdrawing from alcohol can lead to symptoms including sweating, anxiety, seizures, tremors, restlessness, mood swings, vomiting, fluctuations in blood pressure and heart rate, and delirium tremens or, the "DTs" a life-threatening state of extreme agitation, confusion, hallucinations, hyperactivity, and delirium. The DTs occur in about 5 percent of people going through withdrawal. Symptoms usually begin with mild tremors 6 to 12 hours after the last drink and get progressively worse, lasting up to 7 to 10 days. People who are addicted to benzodiazepines may experience sensitivity to light, sound, taste, and smell; muscle twitches; ringing in the ears; tingling; numbness; and insomnia; hallucinations and delirium. If you or someone you love has a dependence on one of these substances, consult your doctor about the best way to withdraw from them. Withdrawing from opiates, such as heroin, codeine and oxycontin, can be extremely uncomfortable, but they are not generally life-threatening. A person withdrawing from opiod drugs may experience anxiety, insomnia, dilated pupils, increased heart rate, elevated blood pressure, nausea, and vomiting. Symptoms usually begin 12 hours after an addict's last heroin usage and 30 hours after taking methadone. Cocaine withdrawal generally has none of the physical symptoms that accompany other drug withdrawals. In fact, for a long time, the medical community underestimated just how addictive cocaine actually is. Symptoms of cocaine withdrawal begin quickly: as soon as the binge is over, it's followed by an emotional crash, and a strong craving for more cocaine. Other symptoms include fatigue, depressed mood, agitation, restlessness, anxiety, irritability, sleepiness, malaise, and sometimes extreme suspicion. Cravings and depression can last for several months. Even if the symptoms of withdrawal sound scary, they are much less dangerous than continuing on a destructive path of drug or alcohol abuse. If you choose to do it on your own, taper off slowly and make sure a responsible and sober individual is nearby to monitor your progress. If you or someone you love is trying to get sober, the best thing is to talk to your physician about the best way to wean yourself off a substance.
Two-Drug Combo Against Cocaine
Food and Drug Addictions are Very Similar
Is Delirium Different Than Dementia?
Safety First Means Sober Driving
Energy Drinks May be Risky
Four Loko: A No-Go
Just the Blues or Depression?
Understanding Borderline Personality
Last Updated:December 20, 2012